Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Binghamton, NY

August 6, 2003Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 6, 2003, 1:22 PM EDT for Luzerne County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 1:22 PM EDT (17:22 UTC)
Expired
Aug 6, 2003, 2:15 PM EDT
In force
53 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 061722
FFWBGM
PAC079-061815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 215 PM EDT.

* AT 121 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER THE FOLLOWING LOCATIONS STODDARTSVILLE AND WHITE
  HAVEN.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4111 7597 4096 7583 4111 7559 4119 7570

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:05 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 10:05 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT WED AUG 6 2003

WATER VAPOR SHOWS GYRE OVER N CNTRL PA. THIS FEATURE AND ITS ASSCD
COLD POOL IS MOVG NEWD AND WILL BE OVER CNTRL NY THIS AFTN. SFC
ANYLS SHOWS 2 TROFS, ONE OVER WRN NY AND ANOTHER XTNDG N-S FROM
CNTRL NY INTO PA. LATTER FEATURE ALSO DEPICTED IN THE 12Z 925 MB
PLOTS AND IS FCST TO BE OVER THE POCONOS AND WRN CATSKILLS THIS
AFTN. IT MAY PROVIDE SOME FOCUS FOR CONVECTIVE DVLPMNT, SPCLY SINCE
NE PA IS SEEING SOME SUNSHINE THIS MRNG.

ONCE AGAIN STORMS WILL BE SLOW MOVG WITH +RA THREAT. WILL ISSUE SPS
HIGHLIGHTING POTNL FOR LOCALIZED HEAVY AMTS. WILL ALSO RAISE POPS
OVER WRN ZONES TO HIGH CHC OR LIKELY.

PREV AFD BLO. BRADY

-------------------------------------------------------------------
NEXT IN A SERIES OF SEEMINGLY ENDLESS SHORTWAVES TO ROTATE NORTHEAST
INTO EASTERN NY AND WESTERN NEW ENGLAND THIS AFTERNOON. UL VORTEX
CENTERED JUST NORTH OF LAKE ONTARIO WITH COOL POOL ALOFT KEEPING
ATMOSPHERE SLIGHTLY UNSTABLE.

UPPER FLOW SUPPORT NEGLIGIBLE TODAY AS JET DYNAMICS SLIDE EASTWARD
ALONG COAST. THEREFORE SEVERE POTENTIAL IS LIMITED BUT CONVECTION
WILL MOVE SLOWLY ENHANCING THREAT FOR HEAVY RAINERS.

FINGER LAKES RECEIVED A DECENT AMOUNT OF SUNSHINE TUESDAY AS THEY
WERE FAR ENOUGH REMOVED FROM EARLIER SHORTWAVE. TODAY IT APPEARS
CENTRAL SO TIER OF NY IS IN A SIMILAR POSITION...SO WILL PLAY PARTLY
SUNNY THERE AND MAINLY CLOUDY ELSEWHERE. BEST CHC FOR CONVECTION
OVER FA WILL BE NEAR ENERGY FROM POCONOS INTO CATSKILLS. WILL GO
LIKELY HERE AND CHANCE ELSEWHERE.

WED NIGHT WE ARE BETWEEN SHORTWAVES WITH NVA IN CONTROL. THUS WE
SHOULD SEE A FAIR AMOUNT OF CLEARING. THIS WILL CAUSE WIDESPREAD
DENSE FOG TO FORM OVER SATURATED BL AND SOIL.

THURSDAY ANOTHER SHORTWAVE SLOWLY WRAPS AROUND SOUTH SIDE OF VORTEX
AND BEGINS TO INFLUENCE SW PA BY LATE MORNING. THE SLOW MOVEMENT
SHOULD ALLOW OUR FA TO STAY UNDER WEAK DOWNWARD MOTION FOR THE BULK
OF THE DAY. WILL GO PARTLY SUNNY EVERYWHERE AND PLAY A 30 POP FOR
AFTERNOON CONVECTION.

AVIATION FORECAST...

SCATTERED CONVECTION TO CONTINUE THROUGH NEXT 24H AS ATMOSPHERE
REMAIN MOIST AND UNSTABLE. PROXIMITY TO LARGE TROF AND LOW PRESSURE
GRADIENTS SUGGEST CONTINUATION OF LIGHT WINDS...PARTICULARLY
OVERNIGHT. THIS IN COMBO WITH MOIST ANTECEDENT SOIL CONDITIONS FROM
PVS/ONGOING CONVECTION WILL MAKE FOR LOW VIS / LOW CIGS OVERNIGHT
AND EARLY MORNING.

MOST WIDESPREAD FOG PROBLEMS ARE LIKELY TO OCCUR EARLY THURSDAY AS
PARTLY CLOUDY SKIES WILL ALLOW FOR MORE RADIATIONAL COOLING TOWARD
DEW POINT TEMPERATURES.

.BGM...NONE.

PADAVONA
Hazardous weather outlook, Aug 6, 3:20 AM EDT, 10 hours 2 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A PERSISTENT VORTEX WILL GENERATE SCATTERED THUNDERSTORMS AGAIN THIS
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM THE
POCONOS THROUGH THE CATSKILLS REGION.

THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY RAIN...AS
THUNDERSTORMS WILL BE LADEN WITH MOISTURE AND SLOW MOVING. SPOTTERS
ARE ENCOURAGED TO REPORT HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 6, 10:34 AM EDT, 2 hours 48 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT WED AUG 6 2003

...LOCALLY EXCESSIVE RAINFALL POSSIBLE THIS AFTERNOON ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER PENNSYLVANIA WILL MOVE INTO
CENTRAL NEW YORK THIS AFTERNOON, WITH MORE SHOWERS AND THUNDERSTORMS
LIKELY.

THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO BE SLOW MOVERS,
WITH THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR. MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS, AND ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING
OF SMALL STREAMS, CREEKS AND LOW-LYING AREAS.

IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST
OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES
OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE
LATEST UPDATES.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:10 PM EDTFlash Flood WarningBGMLuzerne2 hr
Aug 6, 2:50 PM EDTFlash Flood WarningBGMWayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.